The FDA has been making a strenuous effort to combat the problem of
look-alike, sound-alike drug names. The reason is
simple: there have been tens of thousands of documented medication
errors, in which the wrong drug is substituted for a different one with
a similar name.
suspected, after receiving methadone instead of methylphenidate, a drug
used to treat attention deficit disorders. A 19-year-old man showed
signs of potentially fatal complications after he was given clozapine
instead of olanzapine, two drugs used to treat schizophrenia. And a
50-year-old woman was hospitalized after taking Flomax, used to treat
the symptoms of an enlarged prostate, instead of Volmax, used to
In each of these cases reported to the Food and Drug Administration,
the names of the dispensed drugs looked or sounded like those that were
prescribed. There have been others: Serzone, an antidepressant, for
Seroquel, used to treat schizophrenia, and iodine for Lodine, a
non-steroidal anti-inflammatory drug.
Adverse events that can occur when drugs are dispensed as the wrong
medications underscore the need for clear interpretation and better
communication between the doctors who write prescriptions and the
pharmacists who fill them. The FDA says that about 10 percent of all
medication errors reported result from drug name confusion.
Now, the FDA is guilty of a similar error that sounds like the one they
are trying to prevent.
mixed up drug plant names
Confusion prevented China
By Bruce Japsen and David GreisingTRIBUNE REPORTERS
February 19, 2008
The Chinese factory involved in the production of possibly tainted
blood-thinning drugs for export to America was not inspected by the
U.S. Food and Drug Administration because of a paperwork error in which
Washington regulators confused the factory’s name with another that
already had U.S. approval, the FDA said Monday.
The FDA’s explanation, by Joseph Famulare, deputy director of
compliance for the FDA’s center for drug evaluation and research, comes
amid questions about the safety of different types of goods made in
China and the adequacy of the FDA’s inspection procedures for drugs
entering the U.S. from China.
More than 300 people have reported potentially deadly allergic
reactions after taking the blood-thinning drug heparin, which includes
a key active ingredient produced in China for Deerfield-based Baxter
International Inc. by Scientific Protein Laboratories of Waunakee, Wis.
While the cause of the allergic reactions remains unknown, the FDA said
it plans to visit the Chinese plant this week as part of an
investigation that the agency on Monday deemed “one of its top
Drug names often sound like a foreign language, so it is easy to mix
them up. I guess that drug factories in China have names that
sound foreign, too.
We need to keep in mind that the cause of the problem with heparin
remains unknown, so we don’t want to conclude automatically that this
is a “China problem.” Nonetheless, it underscores the problem
with name confusion.